Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 13, 2004, 6:15 PM EDT for Stanly County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 6:15 PM EDT (22:15 UTC)
- Expired
- Aug 13, 2004, 7:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Stanly County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 132215 SVRRAH NCC167-132300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 615 PM EDT FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STANLY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STANFIELD...OR ABOUT 17 MILES SOUTHWEST OF ALBEMARLE...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LOCUST... OAKBORO... ENDY...FINGER... PLYLER... AUSTIN MILLS...ALBEMARLE... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3521 8057 3509 8041 3538 8005 3554 8027 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI AUG 13 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... CHANGES IN FORECAST TRACK FOR CHARLEY OBVIOUSLY HAS GREAT IMPLICATIONS FOR NORTH CAROLINA. THE MORE EAST TRACK GREATLY REDUCES THE THREAT FOR FLOODING IN THE WEST. AT THE SAME TIME HAVING AN ATLANTIC HURRICANE MAKE LANDFALL ON THE SOUTH CAROLINA COAST INCREASES THE THREAT FOR WIND DAMAGE AND FLOODING IN THE EAST. WIND WATCH HAS ALREADY BEEN ISSUED FOR THE EAST HALF OF THE WARNING AREA. THE FLOOD WATCH WILL CONTINUE...BUT WILL EMPHASIZE THE THREAT TO BE ISOLATED IN THE WEST...BUT NOT ZERO. IN THE EAST THREE TO FIVE INCHES OF RAIN IS A GOOD FIRST START ON AMOUNTS. SIGNIFICANT RAINS AND STRONG WINDS SHOULD EXIT THE AREA TO THE NORTHEAST NEAR OR BEFORE MIDNIGHT SATURDAY NIGHT. && .LONG TERM (MONDAY THROUGH FRIDAY)... GFS HAS TRENDED FASTER WITH CHARLEY AND THUS IS FASTER TAKING THE LINGERING FRONT OFFSHORE ON MONDAY THAN PREVIOUS RUNS. WILL REMOVE POPS FROM THE WEST MONDAY AND LEAVE A SLIGHT CHANCE IN THE COASTAL PLAIN. HIGH PRESSURE MOVES ACROSS THE AREA ON TUESDAY...BRINGING DRY WEATHER. LIGHT SOUTHERLY FLOW OF RETURN MOISTURE AROUND THE HIGH ALONG WITH A SERIES OF WEAK SHORTWAVE TROUGHS ON WEDNESDAY WILL BRING A RETURN OF SLIGHT CHANCE POPS. DEEP CLOSED CIRCULATION OVER SRN CANADA PUSHES A FRONT CLOSER TO THE AREA WHICH MAY BRING BETTER CHANCE OF RAIN FOR FRIDAY...BUT FOR NOW WILL HAVE A SLIGHT CHANCE FRIDAY. && .AVIATION... SCATTERED SHOWERS HAVE DEVELOPED IN OUR SW PORTIONS IN AREAS THAT HAVE SEEN SOME BREAKS IN THE CLOUDS. WILL INCLUDE A TEMPO FOR RAIN WITH MVFR CONDITIONS AT GSO/INT/RDU TO ACCOUNT FOR THESE. MEANWHILE A LARGE AREA OF STRATIFORM RAIN ASSOCIATED WITH UPPER DIVERGENCE IN RIGHT REAR QUAD OF JET WILL LIFT NORTH AND AFFECT OUR EASTERN HALF THROUGH THE EVENING. PRECIP ASSOCIATED WITH CHARLEY WILL LIKELY FILL IN AHEAD OF THE STORM AND MERGE WITH THE JET INDUCED PRECIP AREA. THIS WILL BRING LIGHT RAIN AND IFR TO LIFR CIGS AFTER 06Z. STRONG WINDS AND HEAVY RAIN FROM THE OUTER BANDS OF CHARLEY WILL BEGIN TO AFFECT THE AREA BETWEEN 12Z AND 18Z. WILL CARRY WIND GUSTS OF 20 TO 30KT BEGINNING AT 14Z AT FAY...AND 16Z ELSEWHERE. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR THE ENTIRE CWA TONIGHT THROUGH SATURDAY NIGHT. NC...INLAND TROPICAL STORM WIND WATCH EAST HALF OF CWA LATE SATURDAY MORNING THROUGH MIDNIGHT. && SHORT TERM...RLH LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 13, 5:30 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EDT FRI AUG 13 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140930- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 530 AM EDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH IS IN EFFECT THROUGH DAYBREAK THIS MORNING FOR ALL OF CENTRAL NORTH CAROLINA. SOME LOCALLY HEAVY RAINS ARE POSSIBLE THROUGH DAYBREAK AS REMNANTS OF BONNIE MOVE ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF LINE FROM OXFORD...RALEIGH...SANFORD TO LAURINBURG. THE MAIN THREAT FROM STORMS WILL BE DAMAGING GUSTS. ISOLATED TORNADOES ARE POSSIBLE. THEN THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINS IN OUTER RAIN BANDS AS HURRICANE CHARLEY APPROACHES LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SATURDAY AND SATURDAY NIGHT...HURRICANE CHARLEY MOVING ACROSS CENTRAL NORTH CAROLINA BRINGING LOCALLY HEAVY RAINS AND STRONG WINDS WITH GUSTS TO 40 TO 45 MPH. RAIN TAPERING OFF AND WINDS DIMINISHING AFTER MIDNIGHT ON SATURDAY. SUNDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED TONIGHT THROUGH SATURDAY NIGHT AS HURRICANE CHARLEY MOVE ACROSS THE AREA. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
In the hours before
Special weather statement, Aug 13, 5:32 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 532 PM EDT FRI AUG 13 2004 NCZ040-132230- CHATHAM NC- 532 PM EDT FRI AUG 13 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 630 PM EDT... AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HARPERS CROSSROADS...OR ABOUT 14 MILES WEST OF SANFORD...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO... BEAR CREEK...WILSONVILLE AND FEARRINGTON . GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Local storm report, Aug 13, 6:05 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG DURHAM 35.99N 78.88W
08/13/2004 DURHAM NC TRAINED SPOTTER
NEAR HWY 147 AND I-40...REPORT OF AN SUV KNOCKED OVER BY
A WIND GUST. ALSO SMALL HAIL COVERS THE GROUND.
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:24 PM EDT | Tornado Warning | RAH | Chatham, Wake | 51 min |
| Aug 13, 6:39 PM EDT | Tornado Warning | RAH | Franklin | 36 min |
| Aug 13, 6:51 PM EDT | Flash Flood Warning | RAH | Durham, Wake | 114 min |
| Aug 13, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 59 min |
| Aug 13, 7:10 PM EDT | Tornado Warning | RAH | Orange | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.